Based on experimental and clinical studies performed by Machemer and coworkers and other researchers,1 intravitreal injection of triamcinolone acetonide (IVTA) has been used as an alternative for the treatment of several diseases of the retina and uvea, such as chronic cystoid macular edema, age-related macular degeneration, and retinal vascular occlusion.2 However, it is an invasive procedure, with the risks of complications such as raised intraocular pressure (IOP), vitreous hemorrhage, and endophthalmitis. We describe the clinical course of 3 patients who developed secondary open-angle glaucoma following IVTA, uncontrollable by topical antiglaucomatous medication, treated with argon laser trabeculoplasty.
Patient 1 was a 44-year-old man with subfoveal choroidal neovascularization in angioid streaks, despite 3 sessions of photodynamic therapy with verteporfin. Patient 2 and patient 3, respectively 65 and 67 years old, had diffuse diabetic macular edema. In an attempt to reduce subfoveal exudation and suppress subretinal angiogenesis (in patient 1), and to reduce diffuse diabetic macular edema (in patients 2 and 3), a transconjunctival intravitreal injection of 20 mg/0.1 mL of crystalline triamcinolone acetonide was administered to the affected eye. The procedure was carried out under topical anesthesia after paracentesis was performed to decrease the volume of the globe. All patients were phakic with normal baseline IOP and no evidence of glaucoma.
One month after the injection, IOP increased to 56 mm Hg in patient 1, 40 mm Hg in patient 2, and 37 mm Hg in patient 3, necessitating antiglaucomatous topical treatment with a combination of timolol maleate and dorzolamide hydrochloride ophthalmic solution twice daily. Two months after the injection, IOP was still high: 54 mm Hg in patient 1, 38 mm Hg in patient 2, and 32 mm Hg in patient 3. Latanoprost once daily (in the evening) and oral acetazolamide were added to the treatment regimen. During the next 2 months, maximally tolerable antiglaucomatous topical treatment failed to control the pressure. Five months after the injection, IOP ranged between 30 mm Hg and 40 mm Hg and the cup-disc ratio was increased in all 3 patients. Because IOP remained uncontrolled and triamcinolone crystals were still detectable in the vitreous cavity at the 6-o’clock position in the periphery of the fundus, an argon laser trabeculoplasty was performed over 360° in all 3 patients. One month after argon laser trabeculoplasty, the IOP was 20 mm Hg in patient 1, 15 mm Hg in patient 2, and 18 mm Hg in patient 3 while receiving a topical combination of timolol and dorzolamide ophthalmic solution, although triamcinolone crystals were still detectable in the vitreous cavity.
Secondary glaucoma is a risk with any form of corticosteroid therapy. Only 3 previous studies have reported secondary open-angle glaucoma uncontrollable by topical medication following IVTA, requiring trabeculectomy alone3,4 or removal of the depot corticosteroid by pars plana vitrectomy combined with trabeculectomy.5 To our knowledge, this is the first reported case of argon laser trabeculoplasty for intractable secondary glaucoma following IVTA. We decided to perform argon laser trabeculoplasty because of the intractable steroid-induced glaucoma, the still detectable presence of triamcinolone crystals in the vitreous cavity after 5 months, and pharmacokinetics of this drug after high-dose injections.4 The IOP-lowering effect caused by the natural absorption of the intravitreal triamcinolone could not be ruled out in our cases but seems unlikely, because triamcinolone crystals can be present in the vitreous and soluble triamcinolone can be detected in the aqueous humor for 9 months or longer after a single high-dose injection of IVTA, as previously described by Jonas et al.4,6 Additionally, 8 patients with secondary ocular hypertension (IOP range, 26-35 mm Hg; mean, 30 mm Hg) but without diagnosis of glaucoma at baseline, have been followed up since the high-dose IVTA for the eventual development of glaucomatous changes in the appearance of the optic nerve head. For 12 months after IVTA, triamcinolone crystals were still detectable in the vitreous cavity, the IOP was still elevated despite maximally tolerable antiglaucomatous topical treatment (range, 25-32 mm Hg; mean, 29 mm Hg), but the cup-disc ratio was apparently unaffected in all the patients. This small control group suggests that all patients with IOP elevation despite maximal medical therapy after high-dose IVTA need to be strictly observed; in some cases the drug effect seems to persist for more than 1 year. This long intraocular presence of triamcinolone may not only lead to secondary hypertension but also to steroid-induced secondary open-angle glaucoma necessitating more invasive laser or surgical procedures. The advantages of argon laser trabeculoplasty are numerous when considering the possible hazards of trabeculectomy, including anaesthesia, hypotony, cataract, and endophthalmitis. It is also a time-efficient and cost-effective procedure when compared with filtering surgery. The clinical course of these patients sug gests that argon laser trabeculoplasty may be considered as a primary option for secondary glaucoma following IVTA if medical therapy is unsuccessful. However, longer follow-up with a larger number of treated patients will be needed to assess whether argon laser trabeculoplasty permanently reduces the IOP, and if other medications could eventually be stopped as the steroid effect lessens.
Correspondence: Dr Staurenghi, Clinica Oculistica, Università degli Studi di Brescia, via Tiraboschi 8, 20135 Milan, Italy (email@example.com).
Financial Disclosure: The authors have no relevant financial interest in this article.
Thank you for submitting a comment on this article. It will be reviewed by JAMA Ophthalmology editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more
Subscribe for full-text access to content from 1998 forward and a host of useful features
Activate your current subscription (AMA members and current subscribers)
Purchase Online Access to this article for 24 hours
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 18
Customize your page view by dragging & repositioning the boxes below.
and access these and other features:
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.